Supplements are meant to help your body achieve the optimal amount of vitamins, minerals, and nutrients it needs to function at its best. But that doesn’t mean you can’t have too much of a good thing: Taking more of a supplement than is recommended might have a serious effect on your health.
In fact, one popular supplement can cause cardiac arrest when you take more than you should. Keep reading to find out which supplement shouldn’t exceed the recommended daily dose, and for more supplement dangers.
Ingesting too much magnesium can result in cardiac arrest
Jenna Liphart Rhoads, PhD, a registered nurse and medical educator for Nurse Together, says that too much magnesium can have life-threatening health complications. “Ingesting too much magnesium can cause cardiac arrest by disrupting the electrical activity in the cardiac muscles,” she explains.
Sudden cardiac arrest is the abrupt loss of heart function, breathing, and consciousness, and “if not treated immediately,” it can lead to death, experts at the Mayo Clinic warn. You may experience chest discomfort, shortness of breath, weakness, and heart palpitations before sudden cardiac arrest, which warrants a call to 911 or immediate visit to the emergency room.
Magnesium is found in many different products, including OTC supplements and vitamins
Magnesium is a mineral that can be found in many over-the-counter (OTC) vitamins and supplements, as well as magnesium-based laxatives or antacids. It’s also found in a number of foods, like nuts, whole grains, avocados, dark chocolate, and tofu.
“It is very unlikely that a person would experience an overdose of magnesium from eating magnesium-rich food,” Rhoads notes. “Magnesium overdoses generally occur from ingesting too much magnesium in supplement or medication form.” According to Rhoads, magnesium as a supplement is commonly recommended for pregnant women, alcoholics, those with Crohn’s disease, and people with parathyroid disorders.